Proximal tlibular dysfunction associated with tenofovir and didanosine causing fanconl syndrome and diabetes insipidus: A report of 3 cases

Joan M. Irizarry-Alvarado, Jamie P. Dwyer, Lisa M. Brumble, Salvador Alvarez, Julio C Mendez

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

We report 3 cases of patients with HIV/AIDS in whom Fanconi syndrome and nephrogenic diabetes insipidus developed secondary to use of an antiretroviral regimen containing tenofovir disoproxil fumarate and didanosine. These patients presented with a history of polydipsia, polyuria, weight loss, anorexia, and wasting. Interestingly, 1 patient was not taking protease inhibitors. This response is a well- documented yet uncommon complication of tenofovir use in the HIV population. We recommend continued monitoring for renal toxicity when using the NRTI combination of tenofovir and didanosine.

Original languageEnglish (US)
Pages (from-to)114-121
Number of pages8
JournalAIDS Reader
Volume19
Issue number3
StatePublished - 2009

Fingerprint

Tenofovir
Didanosine
Diabetes Insipidus
Nephrogenic Diabetes Insipidus
HIV
Fanconi Syndrome
Polydipsia
Polyuria
Anorexia
Protease Inhibitors
Weight Loss
Acquired Immunodeficiency Syndrome
Kidney
Population

Keywords

  • Antiretroviral therapy
  • Diabetes
  • Didanosine
  • Fanconi syndrome
  • HIV/AIDS
  • Kidney disease
  • NRTIs
  • Tenofovir

ASJC Scopus subject areas

  • Infectious Diseases

Cite this

Proximal tlibular dysfunction associated with tenofovir and didanosine causing fanconl syndrome and diabetes insipidus : A report of 3 cases. / Irizarry-Alvarado, Joan M.; Dwyer, Jamie P.; Brumble, Lisa M.; Alvarez, Salvador; Mendez, Julio C.

In: AIDS Reader, Vol. 19, No. 3, 2009, p. 114-121.

Research output: Contribution to journalArticle

Irizarry-Alvarado, Joan M. ; Dwyer, Jamie P. ; Brumble, Lisa M. ; Alvarez, Salvador ; Mendez, Julio C. / Proximal tlibular dysfunction associated with tenofovir and didanosine causing fanconl syndrome and diabetes insipidus : A report of 3 cases. In: AIDS Reader. 2009 ; Vol. 19, No. 3. pp. 114-121.
@article{141e24ae711549acb6ebfeb4c5878ca0,
title = "Proximal tlibular dysfunction associated with tenofovir and didanosine causing fanconl syndrome and diabetes insipidus: A report of 3 cases",
abstract = "We report 3 cases of patients with HIV/AIDS in whom Fanconi syndrome and nephrogenic diabetes insipidus developed secondary to use of an antiretroviral regimen containing tenofovir disoproxil fumarate and didanosine. These patients presented with a history of polydipsia, polyuria, weight loss, anorexia, and wasting. Interestingly, 1 patient was not taking protease inhibitors. This response is a well- documented yet uncommon complication of tenofovir use in the HIV population. We recommend continued monitoring for renal toxicity when using the NRTI combination of tenofovir and didanosine.",
keywords = "Antiretroviral therapy, Diabetes, Didanosine, Fanconi syndrome, HIV/AIDS, Kidney disease, NRTIs, Tenofovir",
author = "Irizarry-Alvarado, {Joan M.} and Dwyer, {Jamie P.} and Brumble, {Lisa M.} and Salvador Alvarez and Mendez, {Julio C}",
year = "2009",
language = "English (US)",
volume = "19",
pages = "114--121",
journal = "AIDS Reader",
issn = "1053-0894",
publisher = "CMP Healthcare Media LLC",
number = "3",

}

TY - JOUR

T1 - Proximal tlibular dysfunction associated with tenofovir and didanosine causing fanconl syndrome and diabetes insipidus

T2 - A report of 3 cases

AU - Irizarry-Alvarado, Joan M.

AU - Dwyer, Jamie P.

AU - Brumble, Lisa M.

AU - Alvarez, Salvador

AU - Mendez, Julio C

PY - 2009

Y1 - 2009

N2 - We report 3 cases of patients with HIV/AIDS in whom Fanconi syndrome and nephrogenic diabetes insipidus developed secondary to use of an antiretroviral regimen containing tenofovir disoproxil fumarate and didanosine. These patients presented with a history of polydipsia, polyuria, weight loss, anorexia, and wasting. Interestingly, 1 patient was not taking protease inhibitors. This response is a well- documented yet uncommon complication of tenofovir use in the HIV population. We recommend continued monitoring for renal toxicity when using the NRTI combination of tenofovir and didanosine.

AB - We report 3 cases of patients with HIV/AIDS in whom Fanconi syndrome and nephrogenic diabetes insipidus developed secondary to use of an antiretroviral regimen containing tenofovir disoproxil fumarate and didanosine. These patients presented with a history of polydipsia, polyuria, weight loss, anorexia, and wasting. Interestingly, 1 patient was not taking protease inhibitors. This response is a well- documented yet uncommon complication of tenofovir use in the HIV population. We recommend continued monitoring for renal toxicity when using the NRTI combination of tenofovir and didanosine.

KW - Antiretroviral therapy

KW - Diabetes

KW - Didanosine

KW - Fanconi syndrome

KW - HIV/AIDS

KW - Kidney disease

KW - NRTIs

KW - Tenofovir

UR - http://www.scopus.com/inward/record.url?scp=63449095080&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=63449095080&partnerID=8YFLogxK

M3 - Article

C2 - 19334328

AN - SCOPUS:63449095080

VL - 19

SP - 114

EP - 121

JO - AIDS Reader

JF - AIDS Reader

SN - 1053-0894

IS - 3

ER -